Popular Heartburn Meds Can Have Serious Health Risks


Warning: Invalid argument supplied for foreach() in /home4/drsimon/public_html/wp-content/plugins/_inbound-now/core/cta/classes/class.cta.render.php on line 351

Warning: Invalid argument supplied for foreach() in /home4/drsimon/public_html/wp-content/plugins/_inbound-now/core/cta/classes/class.cta.render.php on line 351

Warning: Invalid argument supplied for foreach() in /home4/drsimon/public_html/wp-content/plugins/_inbound-now/core/cta/classes/class.cta.render.php on line 351

Heartburn Meds Can Have Serious Health Risks: Millions of people around the world have used heartburn medications called proton pump inhibitors to help ease pain and discomfort after they eat. But does that help come at a price?

A recent study found that the drugs, also known as PPIs, are linked to a higher heart attack risk. They’ve been tied to other health problems as well.

PPIs in the study included esomeprazole (Nexium), lansoprazole (Prevacid), omeprazole (Prilosec, Zegerid), and others. They’re available by prescription and over the counter, and both account for $13 billion in sales worldwide. They reduce the amount of acid your stomach makes. That acid can cause a burning pain or discomfort in your chest, along with a bitter taste in your mouth.

The medicines may also treat ulcers and prevent damage to the esophagus caused by reflux. WebMD turned to two experts and asked them to put the new study and previous research in perspective.

What exactly did the study look at and find?

Researchers looked at medical records representing nearly 3 million people. Some were taking PPIs and others were taking another type of heartburn medicine, H2 blockers: cimetidine (Tagamet), famotidine (Pepcid), nizatidine (Axid), or ranitidine (Zantac). No one had a history of heart disease. Those who used the PPIs were more likely to have a heart attack than those who did not take the drugs, the researchers reported.

No similar link was found with H2 blockers. The researchers found only a link between PPIs and heart attacks, though — they can’t prove that PPIs actually raise the heart attack risk.

Earlier research found PPIs can harm blood vessel lining. That finding led researchers to study if the drugs were linked to a higher risk for heart attack. “Based on the study, they would estimate the increased risk of a heart attack is about 16%,” says Brian Lacy, MD, PhD, section chief of gastroenterology and hepatology at Dartmouth-Hitchcock Medical Center. He was not involved in the study. The 16% increased risk ”sounds big, very large,” Lacy says. “However, you have to put that in perspective of how many heart attacks actually occur. You possibly would have one extra (heart attack) for every 4,000 people on a PPI.”

Were these medicines meant to be used long-term?

People who take prescription PPIs usually stay on them for 6 months, the FDA says. Over-the-counter PPIs are meant to be used for 14 days and only up to three times a year. But doctors say some people stay on them much longer. For prescription PPIs, there is no set time limit, Lacy says. Some people stay on them for years. But the lower the dose, the better, he says. “Some of my patients have been on PPIs chronically for over one decade, without any apparent side effects at all.”

What other risks do users need to know about?

The FDA issued a safety warning in 2012 that prescription PPIs may cause low blood levels of magnesium, which can lead to muscle spasms, irregular heartbeat, and seizures.

PPIs are also linked with an increased risk of bone fractures and colon infections, says F. Paul Buckley III, MD, surgical director of the Heartburn and Acid Reflux Center at Baylor Scott & White Healthcare in Round Rock, Texas.

In 2012, the FDA warned they may raise the risk of a Clostridium difficile (C. diff) infection, a persistent diarrhea that can lead to more serious intestinal problems.

“Patients are scared about PPIs for a lot of reasons,” Buckley says. While PPIs are ”by and large fairly safe,” he says, the new report does trigger more concern.

If you’re on the medicines, can you monitor yourself for complications?

“It’s very difficult,” Buckley says. One side effect, severe diarrhea, might indicate a C. diff infection, so you should definitely tell your doctor if you have it.

Some people taking PPIs may develop loose, watery stools, Lacy says. This usually happens within the first week to 3 weeks of use, he says, and you should let your doctor know if you have them for 5 to 7 days. Sometimes switching to another brand helps relieve it.

Ideally, Lacy says, your doctor should ask at each visit how your heartburn symptoms are. If one of his patients is doing fine on a PPI without any symptoms, Lacy says he tapers the dose to the lowest level where symptoms then return, and he goes from there on deciding what dose is needed.

Would lifestyle changes give relief similar to that produced by the medicines?

They could help, Lacy says. “The best lifestyle change we could recommend would be a lighter evening meal, and a reduction in fat in the evening meal. Fat slows stomach emptying.”

Also, don’t eat fried foods, he says, and lose weight if your body mass index (BMI) is 30 or higher, which is considered obese. Heavier people are much more likely to have heartburn, he says.

“I tell patients, ‘You shouldn’t eat a minimum of 4 hours before you go to bed,'” Buckley says, to allow food to be digested thoroughly. Eating too quickly and too much can trigger heartburn, he says. Also, people who know which ”trigger foods” bring on their heartburn (like wine, tomato-based dishes, or peppermint) can avoid them.

  Learn How To Reduce CARBO CRAVING with “7-Day No Sugar Challenge” 

Are there newer medicines in the pipeline that will have fewer risks and work better?

Yes, some newer medicines are in development, Lacy says. “They control acid production in a different way,” he says. But they are in early testing phases, he says.

What should you do if you’re on a PPI?

Talk to your doctor if you’re concerned, both doctors say. Realize that experts may disagree about their level of concern about the risk. Ask your doctor for the best advice for you.

If you decide to stay on your PPI, try and use the lowest dose possible. Make sure you check in with your doctor regularly to determine if the dose can be lowered, eliminated, or if you’re showing any side effects. You can also ask what lifestyle changes might help.

Attribution: WebMD Health News by Kathleen Doheny Reviewed by Arefa Cassoobhoy, MD, MPH

Leave a Reply

Your email address will not be published. Required fields are marked *

Page generated in 0.571 seconds. Stats plugin by www.blog.ca